Q: I am a 47-year-old female who once had very thick, red wavy hair. It was so thick that hairstylists would comment on it.
In the past several months, however, I have been losing so much hair that I am really worried about how thin it has gotten. I have been trying to figure out what is different in my diet or lifestyle, and the only thing that comes to mind is the propranolol I’ve been taking for almost a year to lower my blood pressure. Could that be the culprit?
A: Propranolol and other beta blockers (atenolol, metoprolol, etc.) used for heart disease or hypertension may lead to hair loss. Doctors often consider this a minor side effect because it is not life-threatening, but it can have a big impact on confidence and self-esteem.
We are sending you our Guide to Hair and Nail Care with a list of drugs that could cause hair loss. You may want to take it to your doctor’s appointment if you request a different medicine for blood pressure control.
Beta blockers like propranolol are no longer considered first-line treatments for hypertension. Such drugs should never be stopped abruptly.
Q: After contracting nail fungus on my left ring finger, I soaked the offending nail and fingertip in hydrogen peroxide for five minutes several times a day. After about a week of this, the fungus disappeared for two years.
When it came back, I tried the same treatment, except this time I used Povidone iodine solution. It seems to be working beautifully. The nail is turning pink, the rough area is disappearing, the tenderness at the affected area is gone, and the nail feels normal again.
A: Thank you for sharing your success story. Many other readers have found hydrogen-peroxide soaks beneficial against nail fungus. Others have reported that “white iodine” also works. Povidone iodine solution has significant antifungal activity (Oral Diseases, November 2014), but it does stain the skin and nails a dark brown.
Q: I have had good results using butcher’s-broom for restless leg syndrome. It doesn’t work immediately, but it’s nontoxic, inexpensive and effective long term.
A: Butcher’s-broom, Ruscus aculeatus, has been used for hemorrhoids and problems like varicose veins and leg cramps. It may be effective against chronic venous insufficiency because it reduces the pooling of blood in the legs and helps protect the lining of the veins.
Q: I think I am having an allergic reaction to turmeric. After taking it for two days, I have broken out in red spots all over my stomach.
I have been taking Benadryl every four hours for a day. How can I get relief?
A: If you have stopped taking the turmeric, the reaction should fade. Some people are allergic to turmeric and must avoid it.
Q: I played senior softball for 20 years. At many tournaments, our team might play several games a day, sometimes several in a row. Our bat bags were full of bandages, knee braces, bat gloves and yellow mustard. One packet always stopped leg cramps within seconds.
As a youngster growing up playing hardball and throwing curves, I developed tennis elbow. This ailment continued to be a problem until senior ball, when I learned that gin-soaked raisins are a remedy for tennis elbow. I used one empty quart jar, filled it with white raisins and gin, closed the lid and soaked them for eight days.
Then I poured off the gin, put the raisins in a covered dish in the fridge and ate at least 10 every morning. Within about six weeks, my arm was healed. I played several more years without arm problems. I have no clue why this worked, but it did.
A: We love your senior softball first aid, with yellow mustard for leg cramps and gin-soaked raisins for sore joints. Your recipe varies ever so slightly from the one we offer in our Guide to Alternatives for Arthritis, which also provides other remedies and herbs for joint pain.
Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (70 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. AA-2, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: peoplespharmacy.com.
Write to Joe and Teresa Graedon via their website: PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”